open access

Vol 68, No 9 (2010)
Chorzy trudni typowi
Published online: 2010-09-21
Submitted: 2012-12-28
Get Citation

Syncope caused by hyperkalemia during use of a combined therapy with the angiotensin-converting enzyme inhibitor and spironolactone

Ismail Erden, Subhan Yalcin, Hakan Ozhan
Kardiol Pol 2010;68(9):1043-1045.

open access

Vol 68, No 9 (2010)
Chorzy trudni typowi
Published online: 2010-09-21
Submitted: 2012-12-28

Abstract

A 76 year-old woman with a history of coronary artery bypass grafting and prior myocardial infarction was transferred to the emergency room with loss of consciousness due to marked bradycardia caused by hyperkalemia. The concentration of serum potassium was high, and normal sinus rhythm was restored after correction of the serum potassium level. The cause of hyperkalemia was considered to be several doses of spiranolactone, an aldosterone antagonist, in addition to the long-term intake of ramipril, an ACE inhibitor. This case is a good example of electrolyte imbalance causing acute life-threatening cardiac events. Clinicians should be alert to the possibility of hyperkalemia, especially in elderly patients using ACE/ARB in combination with potassium sparing agents and who have mild renal disturbance.
Kardiol Pol 2010; 68, 9: 1043-1045

Abstract

A 76 year-old woman with a history of coronary artery bypass grafting and prior myocardial infarction was transferred to the emergency room with loss of consciousness due to marked bradycardia caused by hyperkalemia. The concentration of serum potassium was high, and normal sinus rhythm was restored after correction of the serum potassium level. The cause of hyperkalemia was considered to be several doses of spiranolactone, an aldosterone antagonist, in addition to the long-term intake of ramipril, an ACE inhibitor. This case is a good example of electrolyte imbalance causing acute life-threatening cardiac events. Clinicians should be alert to the possibility of hyperkalemia, especially in elderly patients using ACE/ARB in combination with potassium sparing agents and who have mild renal disturbance.
Kardiol Pol 2010; 68, 9: 1043-1045
Get Citation

Keywords

angiotensin-converting enzyme inhibitors; hyperkalemia; aldosterone; antagonist; syncope

About this article
Title

Syncope caused by hyperkalemia during use of a combined therapy with the angiotensin-converting enzyme inhibitor and spironolactone

Journal

Kardiologia Polska (Polish Heart Journal)

Issue

Vol 68, No 9 (2010)

Pages

1043-1045

Published online

2010-09-21

Bibliographic record

Kardiol Pol 2010;68(9):1043-1045.

Keywords

angiotensin-converting enzyme inhibitors
hyperkalemia
aldosterone
antagonist
syncope

Authors

Ismail Erden
Subhan Yalcin
Hakan Ozhan

Important: This website uses cookies. More >>

The cookies allow us to identify your computer and find out details about your last visit. They remembering whether you've visited the site before, so that you remain logged in - or to help us work out how many new website visitors we get each month. Most internet browsers accept cookies automatically, but you can change the settings of your browser to erase cookies or prevent automatic acceptance if you prefer.

By "Via Medica sp. z o.o." sp.k., Świętokrzyska 73 street, 80–180 Gdańsk, Poland

tel.:+48 58 320 94 94, faks:+48 58 320 94 60, e-mail: viamedica@viamedica.pl